Colorado, 2007Flash Flooding and Heavy Rain in Colorado, July 12 to 13, 2007
July 12 to 13, 2007 · NWS GJT · 6 events in 4 counties and zones
An outbreak of heavy rain producing thunderstorms resulted in flash flooding and debris flows in northwest and west central Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outbreak of heavy rain producing thunderstorms resulted in flash flooding and debris flows in northwest and west central Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 12, 2:07 PM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 12, 2:07 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 PM MDT THU JUL 12 2007
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
AN UPPER RIDGE EXTENDING FROM ARIZONA AND NEW MEXICO TO THE NORTHERN
ROCKIES WILL REMAIN THE DOMINATE SYNOPTIC SCALE WEATHER FEATURE
THROUGH THE END OF THE WEEK. A SUBSTANTIAL AMOUNT OF SUBTROPICAL
MOISTURE HAS BEEN ENTRAINED INTO THE RIDGE THE PAST COUPLE OF DAYS
AND PRECIPITABLE WATER ON THE 12Z GJT SOUNDINGS THIS MORNING WAS JUST
OVER AN INCH. AFTER A CLOUD LADEN MORNING FOR THE MAJORITY OF THE
AREA THE CLOUDS HAVE THINNED AND BROKEN UP ENOUGH FOR SURFACE HEATING
TO DESTABILIZE THE BOUNDARY LAYER SUFFICIENTLY FOR THUNDERSTORMS TO
DEVELOP. LOCALLY HEAVY RAIN THE MAIN STORM THREAT THROUGH THIS
EVENING DUE TO SLOW STORM MOTION AND LACK OF SHEAR. STORM DEVELOPMENT
WILL BE AIDED BY AN ELONGATED SHORTWAVE TROUGH EMBEDDED WITHIN THE
RIDGE OVERHEAD. THE SHORTWAVE THROUGH WILL REMAIN OVER THE AREA
THROUGH TONIGHT BUT SHEAR APART. WITH THE AIRMASS AS MOIST AS IT
THIS SHOULD SUPPORT A FEW NOCTURNAL SHOWERS BEYOND MIDNIGHT.
THE RIDGE AXIS IS PROGGED TO SHIFT JUST WEST OF THE AREA FRIDAY AND
SATURDAY WITH THE MAIN ANTICYCLONIC HIGH CENTER OVER SOUTHERN UTAH.
MOISTURE WILL GET RECYCLED WITH DAYTIME HEATING AND TRIGGER ANOTHER
ROUND OF AFTERNOON AND EVENING THUNDERSTORMS FRIDAY. SOME WEAK
DISTURBANCES LIKELY TO BE ROTATING OVER THE AREA AIDING IN STORM
DEVELOPMENT. LOCALLY HEAVY RAIN POTENTIAL SHOULD BE A LITTLE LOWER
FRIDAY AS STORM MOTION INCREASES IN NORTHWEST FLOW. NOT EXPECTING AN
EXTENSIVE CLOUD SHIELD OVER THE AREA FRIDAY MORNING WHICH WILL ALLOW
FOR WARMER TEMPERATURES FOR MOST OF THE AREA.
A TONGUE OF DRIER AIR EVIDENT ON WATER VAPOR IMAGERY OVER SOUTHERN
CALIFORNIA AND WESTERN ARIZONA IS PROGGED TO CIRCULATE AROUND THE
HIGH CENTER OVER UTAH AND ADVECT OVER EASTERN UTAH AND WESTERN
COLORADO SATURDAY. THIS WILL SCALE BACK THE AREAL COVERAGE OF STORMS
SATURDAY AND ALLOW FOR WARMER TEMPERATURES.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
PREVIOUS FORECAST IN GOOD SHAPE...MODELS STILL INDICATE DRIER AIR
ENTERING THE AREA ON SUNDAY IN NORTH TO NORTHWEST FLOW...BUT STILL
ENOUGH LINGERING MOISTURE TO SUPPORT DIURNAL CONVECTION...FAVORING
SOUTH AND CENTRAL COLORADO MOUNTAINS. SIMILAR STORY ON MONDAY. LONG
RANGE MODELS IN AGREEMENT THEREAFTER WITH RIDGE AXIS SHIFTING EAST OF
THE CWA THROUGH THURSDAY. DRIER AIR WORKS INTO THE GREAT BASIN
AHEAD OF TROF DIGGING DOWN PACIFIC COAST...BUT MOISTURE REMAINS
NEAR THE DIVIDE. WITH H7 TEMPS REMAINING HIGH...SHOULD SEE CONTINUED
NEAR TO ABOVE AVERAGE TEMPS WITH AFTERNOON AND EARLY EVENING
THUNDERSTORM DEVELOPMENT OVER THE COLORADO MOUNTAINS THROUGH THE
PERIOD.
&&
.AVIATION...
MOISTURE ENTRAINED INTO THE HIGH PRESSURE RIDGE OVER EASTERN UTAH AND
WESTERN COLORADO WILL CONTINUE TO RESULT IN SCATTERED THUNDERSTORMS
ACROSS THE AREA UNTIL ABOUT 04Z THIS EVENING. CONVECTION WILL
DIMINISH AFTERWARD WITH ISOLATED SHOWERS EXPECTED TO LINGER BEYOND
MIDNIGHT. STORMS WILL YIELD SOME LOCAL MVFR CEILINGS AND VISIBILITIES
CAUSING MOUNTAIN OBSCURATION. GUSTY OUTFLOW WINDS TO AROUND 35 MPH
AND SMALL HAIL ALSO EXPECTED WITH STORMS. OTHERWISE VFR TO PREVAIL.
ANOTHER ROUND OF AFTERNOON SHOWERS AND STORMS ON FRIDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM...TAL
LONG TERM...LUD
AVIATION...TAL
Hazardous weather outlook, Jul 12, 5:00 AM MST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU JUL 12 2007
COZ001>014-017>023-UTZ022>025-027>029-131200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU JUL 12 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON.
A FEW OF THESE SHOWERS WILL PRODUCE DANGEROUS LIGHTNING...BRIEF HEAVY
RAIN AND GUSTY WINDS. THE GREATEST CHANCE OF HEAVY RAIN WILL BE OVER
SOUTHWEST COLORADO. THUNDERSTORMS WILL DECREASE AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND
EVENING FROM FRIDAY THROUGH EARLY NEXT WEEK. HIGHER TERRAIN WILL BE
FAVORED FROM EARLY TO MID AFTERNOON WITH STORMS DRIFTING OVER VALLEYS
AND OTHER LOW LYING AREAS IN THE LATE AFTERNOON AND EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Flash Flood, Garfield
- When
- July 12, 3:25 PM MST to 4:50 PM MST
- Where
- Garfield County, 9 mi NW of New Castle to 2 mi W of New Castle
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.662, -107.649
Torrential rain producing thunderstorms caused water and mud to inundate an irrigation canal and then flow across Interstate 70. Spotter and public reports indicated between 2.5 and 3 inches of rainfall occurred over a period ranging from 15 to 30 minutes.
Heavy Rain, Mesa
- When
- July 12, 4:45 PM MST to 5:15 PM MST
- Where
- Mesa County, 8 mi SSE of De Beque
- Reported by
- Unknown
- Coordinates
- 39.223, -108.163
Heavy rain producing thunderstorms resulted in 2 to 3 inches of water to flow over County Road 45.5 at Shire Gulch.
Flash Flood, Garfield
- When
- July 12, 5:00 PM MST to 7:00 PM MST
- Where
- Garfield County, 5 mi NE of New Castle to 4 mi E of New Castle
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.621, -107.464
Heavy rain over a wildfire burn area resulted in flash flooding and debris flows. Large amounts of debris, including partially burned trees, cut trees, mud and boulders were carried down drainages to the west of County Road 137. The debris spread out across Highway 6 to a depth of about 2 feet over a span of 40 to 50 feet. Debris was also deposited across railroad tracks along the Vulcan Ditch which was totally clogged with debris. The flow then spread out across Interstate 70 and covered a 300 yard stretch of both the east and west bound lanes. The interstate was closed for about 1 hour.
Flash Flood, Garfield
- When
- July 12, 5:15 PM MST to 7:30 PM MST
- Where
- Garfield County, 7 mi NW of Glenwood Spgs to 7 mi WNW of Glenwood Spgs
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.622, -107.413
Heavy rain over a wildfire burn area resulted in flash flooding and debris flows which began on higher terrain to the east of County Road 137. Water and debris flowed out of 3 separate drainages and ran across County Road 137. One flow was 4 feet deep across the road, while the other two flows were 1 to 2 feet deep where they crossed the road. Total debris deposits spread out over a 1.5 mile section of the road. Several vehicles got stuck trying to drive through it. One house became completely surrounded by debris, and a garage was filled with mud and rock, covering an ATV completely and up to the wheel wells of a pickup.
Heavy Rain, Routt
- When
- July 12, 5:40 PM MST to 6:25 PM MST
- Where
- Routt County, Oak Creek
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -106.970
A thunderstorm produced .90 inches of rain in 45 minutes in downtown Oak Creek.
Heavy Rain, Gunnison
- When
- July 13, 1:10 PM MST to 1:40 PM MST
- Where
- Gunnison County, 10 mi NNE of Gunnison
- Reported by
- Trained Spotter
- Coordinates
- 38.684, -106.849
A thunderstorm produced .75 inches of rain in 30 minutes resulting in 1 inch of water over Highway 135.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 12 to 15, 20072 deaths · 2 events
- Hail and Damaging Wind in Nebraska, July 12, 2007$1.1 million · 2.75 in hail · 5 events
- Flash Flooding and Damaging Winds in Arkansas, July 12, 2007$365,000 · 50 kt wind · 13 events
- Damaging Winds in Mississippi, July 12, 2007$156,000 · 55 kt wind · 12 events
- Hail and Damaging Winds in Kansas, July 12, 2007$55,000 · 1.25 in hail · 8 events
- Tornado and Hail in Nebraska, July 12, 2007$29,000 · EF0 · 12 events
- Tornado and Flash Flood in Colorado, July 12, 2007EF0 · 22 events
- Flash Flood in New Mexico, July 12, 2007$25,000 · 1 event
- Damaging Winds in Texas, July 12, 2007$22,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Nebraska, July 12, 20071 in hail · 12 events
- Wildfire in Oregon, July 12 to 31, 200710 events
- Flood and Hail in Kansas, July 12, 20071 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49479, 49437, 49462, 49472, 49441, 49424.